Flomax May Cause IFIS During Surgery. Pupil Syndrome During Cataract Surgery, The U.S. Food and Drug Administration (FDA) and Boehringer Ingelheim Pharmaceuticals, Inc. have warned healthcare professionals regarding the risk for intraoperative floppy iris syndrome (IFIS) during cataract surgery in patients treated with tamsulosin HCl (Flomax capsules) or other alpha-1 blockers.
Male patients considering cataract surgery should be screened for use of these medications as part of their medical history, according to an alert sent yesterday from MedWatch, the FDA’s safety information and adverse event reporting system.
Although most cases of IFIS have been linked to use of alpha-1 blockers during surgery, some occurred after recent discontinuation of therapy (2 to 14 days), and a few were reported 5 weeks to 9 months after the drug had been stopped.
IFIS is a small pupil syndrome variant that is characterized by a flaccid iris
IFIS is a small pupil syndrome variant that is characterized by a flaccid iris that billows in response to intraoperative irrigation, progressive intraoperative miosis despite preoperative use of mydriatic drugs, and potential prolapse of the iris toward the phacoemulsification incisions.
Ophthalmologists should be prepared to minimize the consequences of IFIS through surgical techniques including use of iris hooks, iris dilator rings, or viscoelastic devices such as Healon 5.
The FDA notes that the benefit of stopping alpha-1 blocker therapy prior to cataract surgery has not been established.
Tamsulosin is indicated for the treatment of signs and symptoms of benign prostatic hyperplasia.
Adverse events related to the use of tamsulosin should be reported to the FDA’s MedWatch program by phone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at http://www.fda.gov/medwatch, or by mail to 5600 Fishers Lane, Rockville, MD 20852-9787.